9:21 pm - 11/11/2009

BV and UTI at the same time??

Hi, everybody.

So I think I'm fortunate enough to get both BV and UTI at the same time because my vagina loves me.  I've had plenty of recurring UTIs and BV once before.   I'm currently studying abroad in Taiwan, so before I left the States, my doctor helped me out by prescribing me Nitrofurantoin (for UTI) and Clindamycin (for BV) in case I get those infections while I'm out of the country.  

Well, yesterday, throughout the day, I felt a strong urgency to pee with just a few drops of urine each time.  I took my cranberry supplements (I know it's to prevent the UTI, not cure, but I took them anyways hoping they would help) and drank lots of water.  By night time, it felt like it cleared up.  This morning, I decided to start taking the Nitrofurantoin, even though I didn't feel any UTI symptoms throughout the morning.  This afternoon, I noticed the BV symptoms, a fishy odor.  It's not very strong, but stronger than normal.  Later on, I noticed white discharge.  I assumed that maybe I didn't have a UTI after all.. maybe it's BV instead.  So during dinner, I took one Clindamycin.  Two hours after taking it, the UTI symptoms are back and I can't stop running to the bathroom.

My current symptoms are:  frequent urination, but not much comes out (it doesn't burn, but my urethra is definitely irritated and tingly), fishy odor, slight discharge, and neon yellow urine (that may be caused by the meds).  I used one of those AZO UTI test strips, and I definitely have white blood cells in my urine, and it seems like negative nitrite.  I took one nitrofurantoin this morning, and one clindamycin this evening.  I know... I'm stupid for taking two different antibiotics at the same time.  I wasn't thinking straight.  Just wondering if I can get a UTI and BV at the same time? and should I keep taking the antibiotics?  More importantly, which antibiotic should I take?

If this doesn't clear up in another day or two, I'll probably go to a nearby hospital/clinic.  I'm just worried about the language barrier.

Thanks in advance!!

archangelbeth 11th-Nov-2009 02:41 pm (UTC)
Sounds like you have both. I would advise going to a nearby clinic as soon as possible, because UTIs can turn into kidney infections, and kidney infections are life-threatening.

If you say what the language barrier is, you may be able to get someone to conjure up the right words for "I think I have a urinary tract infection. I need antibiotics for that. I think I also have Bacterial Vaginosis. I may need antibiotics for that, too."

According to http://www.fbhc.org/Patients/Modules/uti.cfm , "Some of the more common types of antibiotics used to fight UTI are sulfa-based drugs, nitrofurantoin, quinolones and Ampicillin type drugs."

For BV, "Metronidazole is a popular antibiotic, but others include Clindamycin, Ampicillin, Ceftriaxone, and Tertracycline." (http://www.bacterialvaginosiscenter.com/treatment-for-bacterial-vaginosis.htm) But as that page says, it might be better to try a home remedy for the BV first, such as vinegar douching (see the vulvapedia at vaginapagina.com and google on bacterial vaginosis) -- it will be slightly less likely to give you a really bad yeast infection that way.

Good luck!
misshxg 11th-Nov-2009 03:25 pm (UTC)
Thanks for your quick reply =)

I have nitrofurantoin to last me a whole week, and clindamycin to last me 5 days. If these are popular antibiotics for these infections, can I take both of them at the same time? In the past, these antibiotics cleared up my infections, but I've never had them both at the same time!
katscanx 11th-Nov-2009 04:29 pm (UTC)
Not sure about the drug interactions on those. Since the UTI is potentially more dangerous than BV (which seems to be more annoying than anything else), I'd suggest taking the nitro for the UTI until it's gone, and using a home-remedy for the BV (vinegar douching, for example - I've also used Hydrogen Peroxide to do a vag rinse that's helped with BV symptoms, though I'm not sure if that's recommended) until you're done with the nitro. That way you don't have to worry about interaction, and you may be able to potentially save your BV meds in case you have problems later on.
archangelbeth 12th-Nov-2009 12:25 am (UTC)
I agree with this. Not a doctor, but it does seem to me that taking the antibiotics for the more potentially, quickly, life-endangering condition should trump the BV one.
misshxg 12th-Nov-2009 04:54 am (UTC)
Makes sense to me!

Thank you so much =)
arienette_0x 11th-Nov-2009 05:37 pm (UTC)
this title freaked me out. Hah.
This page was loaded Nov 27th 2014, 6:10 pm GMT.